Alert archive / Maine / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Caribou, ME

August 4, 2013Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at Aug 4, 2013, 4:26 PM EDT for Aroostook County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2013, 4:26 PM EDT (20:26 UTC)
Expired
Aug 4, 2013, 7:30 PM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:41 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 4, 2:41 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
241 PM EDT SUN AUG 4 2013

.SYNOPSIS...
UNSETTLED AND COOL CONDITIONS ARE EXPECTED INTO MONDAY AS AN UPPER
TROUGH REMAINS ACROSS THE AREA. AFTER CLEARING SKIES MONDAY NIGHT...
DRY WEATHER WILL BE TUESDAY INTO WEDNESDAY AS HIGH PRESSURE IS
EXPECTED TO BUILD OVER THE REGION.

&&

.NEAR TERM /THROUGH MONDAY/...
SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE OCCURRING THIS
AFTERNOON AND WILL CONTINUE INTO EARLY THIS EVENING. THIS IS
OCCURRING AHEAD OF A POTENT UPPER LEVEL SHORTWAVE TROUGH DIVING
SOUTHEAST OUT OF WESTERN QUEBEC. WITH THE COLD AIR ALOFT TODAY,
THESE STORMS HAVE HAD A GOOD AMOUNT OF SMALL HAIL, BUT NO LARGE
HAIL. THEY HAVE ALSO HAD SOME BRIEFLY VERY HEAVY DOWNPOURS AND A
PROLIFIC AMOUNT OF LIGHTNING FOR HOW SMALL IN AREA THESE STORMS
HAVE BEEN. REALLY NO PART OF THE FORECAST AREA HAS A BETTER SHOT
THAN ANOTHER FOR THESE STORMS THE REST OF THE AFTERNOON AND INTO
THE EVENING...THEY WILL BE FAIRLY EQUALLY DISTRIBUTED.

THE TROUGH AXIS MOVES THROUGH TONIGHT AND WE WILL SEE ACTIVITY DIE
OFF PRETTY FAST LATE THIS EVENING. DESPITE THE RECENT RAINS, NOT
LOOKING FOR FOG TONIGHT DUE TO THE COLD AIR ADVECTION AND A
MODERATE PRESSURE GRADIENT.

A COOL, BREEZY DAY IN STORE FOR MONDAY ESPECIALLY ACROSS THE NORTH.
NORTHEAST AREAS WILL HAVE A GOOD AMOUNT MORE CLOUDS ON MONDAY THAN
DOWN TOWARD BANGOR AND BAR HARBOR. THIS WILL BE DUE TO THE UPPER
TROUGH CLOSING OFF AROUND THE GASPE PENINSULA, WITH MORE CLOUDS
AND SCATTERED SHOWERS CLOSER TO THE UPPER LOW. ALTHOUGH CAN'T RULE
OUT A THUNDERSTORM, BELIEVE THE VAST MAJORITY OF THE ACTIVITY WILL
NOT HAVE THUNDER.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
WHATS LEFT OF A VERY SLOW MOVG UPPER TROF/LOW WILL EXIT INTO THE
MARITIMES MON NGT INTO TUE...ALLOWING FOR DRYING AND AT LEAST
PARTIAL CLRG LATE TUE NGT...AFT DEPARTING SCT SHWRS OVR NRN/ERN
PTNS OF THE FA TUE EVE. WITH LITTLE...IF ANY PROJECTED CAPE TUE
EVE...WE DO NOT SEE ANY THUNDER FOR THE FCST THIS PD ATTM. LATE
NGT CLRG OVR WRN VLYS COULD RESULT IN CHILLY ERLY WED MORN LOWS
OVR THIS PTN OF THE FA...SINCE TEMPS TUE NGT WILL BE DECLINING
FROM COOL HI TEMPS FROM TUE.

WITH PTLY TO MSLY SUNNY SKIES AND DRY CONDITIONS ON TUE...AFTN
HI TEMPS SHOULD RECOVER TO CLOSER TO SEASONAL NORMS. CLR TO PTLY
CLDY SKIES AND MILDER 925 MB TEMPS SHOULD KEEP THE SFC INVSN
STRENGTH A LITTLE LESS THAN LATE MON NGT...SPCLY OVR THE NW VLYS...
SO WE SHOW A LITTLE MILDER OVRNGT LOWS FOR LATE TUE NGT.

WED SHOULD BE MSLY FAIR...BUT RETURN AND DEEPENING S TO SWRLY FLOW
WILL BRING INCREASING MOISTURE AND CLDNSS TO SPCLY WRN PTNS OF THE
FA BY WED AFT...WITH A SLGT CHC OF SHWRS BY THE CLOSE OF THE AFTN.
NO THUNDER ADVERTISED WED AFTN ATTM...WITH MODELS SHOWING LITTLE IF
ANY SBCAPE. WITH THE 925 WARM THERMAL AXIS OVR THE N AND WRN PTNS
OF THE FA... WE XPCT THE WARMEST HI TEMPS WED AFTN OVR THESE PTNS
OF THE FA... WITH DOWNEAST LOCATIONS BEING HELD BACK BY A STRONGER
AFTN SEA BREEZE THAN TUE AFTN DUE TO LLVL GRAD WINDS ALREADY A
LITTLE STRONGER AND BACKED TO A MORE SRLY COMPONENT BY WED AFTN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A UPPER LEVEL LOW IS FORECAST TO BE PLACED OVER NORTHERN MANITOBA
AND ONTARIO. THIS WILL HELP TO CREATE DIVERGENT FLOW ALOFT THAT
WILL AID IN DEVELOPING A SURFACE BOUNDARY AND LOW. THE 06Z GFS AND
00Z ECMWF CONTINUE TO HAVE SOME TIMING ISSUES WITH THE ECMWF
BRINGING PRECIPITATION IN THE SLOWEST. RIGHT NOW WILL KEEP
CONSISTENCY WITH PREVIOUS FORECAST AND LIKELY A MODEL BLEND. THIS
SYSTEM WILL PROGRESS EAST EARLY FRIDAY. WEAK RIDGING WILL BUILD IN
LATER FRIDAY INTO FRIDAY NIGHT AHEAD OF NEXT SYSTEM. BOTH THE 06Z
GFS AND 00Z ECMWF ARE IN FAIRLY DECENT AGREEMENT IN RELATION TO
TIMING OF BOUNDARY AND PRECIP. RIGHT NOW PLANNING TO BRING UP POPS
JUST A BIT FOR SATURDAY AFTERNOON AND NIGHT BASED ON CURRENT
GUIDANCE. THIS WOULD MAINLY BE ACROSS THE NORTH. PLAN ON TAKING A
MODEL BLEND WITH REASONABLE AGREEMENT OF THE MODELS. NEAR TO JUST
BELOW NORMAL IN GENERAL FOR TEMPERATURES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: LOCAL MVFR IN STORMS BUT OTHERWISE VFR THIS AFTERNOON
AND EVENING. STORMS END THIS EVENING. AFTER APPROXIMATELY 06Z
TONIGHT, ANTICIPATE AN MVFR CLOUD DECK OVER THE NORTH FROM ABOUT
KPQI NORTH, IMPROVING TO MVFR BY MIDDAY MONDAY. VFR AREA WIDE FOR
DOWNEAST TONIGHT ONCE THE STORMS WITH LOCAL MVFR DISSIPATE THIS
EVENING, CONTINUING VFR MONDAY. WINDS WILL BE A BIT GUSTY DURING
THE DAY MONDAY FROM THE WEST TO NORTHWEST.

SHORT TO LONG TERM: VFR XPCTD ALL SITES THRU WED EVE...XCPT PERHAPS A
BRIEF PD OF MVFR CLGS AND BRIEF VSBYS WITH ANY DEPARTING SHWRS MON
EVE. THE NEXT CHC OF MVFR AND IFR WILL BE LATE WED NGT INTO THU
NGT WITH AN AREA OF RN AND RN SHWRS WITH LOW PRES ADVCG FROM THE
GREAT LKS. BEHIND THIS SYSTEM...CONDITIONS SHOULD SLOWLY IMPROVE
TO VFR BY FRI AFTN.

&&

.MARINE...
NEAR TERM: FAIRLY QUIET SUB-SMALL CRAFT LEVEL CONDITIONS OVER THE
WATERS THROUGH MONDAY WITH WEST TO SOUTHWEST WINDS 10 TO 15 KNOTS
AND SEAS AROUND 3 FEET. MAIN HAZARD WILL BE IF ANY OF THIS
AFTERNOON/EVENING'S STORMS OVER LAND HAPPEN TO DRIFT OVER THE
IMMEDIATE NEAR-SHORE WATERS.

SHORT TO LONG TERM: NO HDLNS XPCTD ATTM...WITH A MINOR SWELL COMPONENT
FROM THE SE TUE EVE GRADUALLY DIMINISHING LATE TUE NGT AND WED. A
WEAK SRLY FETCH BEGINNING LATE WED NGT INTO THU WILL BRIEFLY INCREASE
WV HTS BACK INTO THE 2 TO 3 FT RANGE THU AND THU NGT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...FOISY
SHORT TERM...VJN
LONG TERM...JORDAN
AVIATION...FOISY/VJN
MARINE...FOISY/VJN
Hazardous weather outlook, Aug 4, 2:14 PM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
214 PM EDT SUN AUG 4 2013

MEZ001>006-010-011-015>017-029>032-051815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
214 PM EDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND WIND
GUSTS UP TO 40 MPH THE REST OF THIS AFTERNOON AND INTO EARLY THIS EVENING.
BRIEF HEAVY RAINFALL IS ALSO POSSIBLE WITH MINOR FLOODING OF LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-051815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
214 PM EDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 12:39 PM EDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1239 PM EDT SUN AUG 4 2013

MEZ002-041715-
NORTHEAST AROOSTOOK ME-
1239 PM EDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AROOSTOOK COUNTY UNTIL
115 PM EDT...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODLAND TO
MAPLETON...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CARIBOU...
  PRESQUE ISLE...
  LIMESTONE...
  FORT FAIRFIELD...
  LORING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HASTINGS
Special weather statement, Aug 4, 1:15 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
115 PM EDT SUN AUG 4 2013

MEZ002-041745-
NORTHEAST AROOSTOOK ME-
115 PM EDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AROOSTOOK COUNTY UNTIL
145 PM EDT...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LIMESTONE TO 5 MILES
SOUTHWEST OF LIMESTONE TO EAST OF PRESQUE ISLE...AND MOVING EAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FORT FAIRFIELD...
  EASTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HASTINGS
Special weather statement, Aug 4, 2:46 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
246 PM EDT SUN AUG 4 2013

MEZ002-006-041930-
NORTHEAST AROOSTOOK ME-SOUTHEAST AROOSTOOK ME-
246 PM EDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AROOSTOOK COUNTY UNTIL
330 PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF BRIDGEWATER...OR 21 MILES SOUTH
OF PRESQUE ISLE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRIDGEWATER...
  MARS HILL...
  MONTICELLO...
  BLAINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HASTINGS
Special weather statement, Aug 4, 3:26 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
326 PM EDT SUN AUG 4 2013

MEZ002-006-042030-
NORTHEAST AROOSTOOK ME-SOUTHEAST AROOSTOOK ME-
326 PM EDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AROOSTOOK COUNTY UNTIL
430 PM EDT...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIDGEWATER TO
SMYRNA MILLS...AND MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HOULTON...
  HODGDON...
  LUDLOW...
  MONTICELLO...
  LITTLETON...
  NEW LIMERICK...
  LINNEUS...
  CARY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HASTINGS
Special weather statement, Aug 4, 3:48 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
348 PM EDT SUN AUG 4 2013

MEZ002-042045-
NORTHEAST AROOSTOOK ME-
348 PM EDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AROOSTOOK COUNTY UNTIL
445 PM EDT...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODLAND...OR 8 MILES NORTHWEST OF
CARIBOU...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LIMESTONE...
  LORING...
  NEW SWEDEN...
  HAMLIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HASTINGS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:34 PM EDTSevere Thunderstorm WarningCARAroostook26 min
Aug 4, 4:34 PM EDTSpecial Weather StatementCARAroostook26 min
Aug 4, 4:43 PM EDTSpecial Weather StatementCARHancock32 min
Aug 4, 4:49 PM EDTSpecial Weather StatementCARPenobscot26 min
Aug 4, 4:52 PM EDTSpecial Weather StatementCARAroostook23 min
Aug 4, 4:58 PM EDTSpecial Weather StatementCAR32 min
Aug 4, 5:05 PM EDTSpecial Weather StatementCARAroostook55 min
Aug 4, 5:20 PM EDTSpecial Weather StatementCARPenobscot40 min
Aug 4, 5:20 PM EDTSevere Thunderstorm WarningCARAroostook40 min
Aug 4, 5:23 PM EDTSpecial Weather StatementCARWashington37 min
Aug 4, 5:28 PM EDTSpecial Weather StatementCARHancock47 min
Aug 4, 5:51 PM EDTSpecial Weather StatementCARAroostook39 min
Aug 4, 5:58 PM EDTSevere Thunderstorm WarningCARAroostook47 min
Aug 4, 6:17 PM EDTAreal Flood AdvisoryCARHancock3 hr
Aug 4, 6:52 PM EDTSpecial Weather StatementCARWashington38 min

Nearby

Flash Flood Warnings in Maine, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.